Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quadratic models for generic local $ 3$-parameter bifurcations on the plane

Authors: Freddy Dumortier and Peter Fiddelaers
Journal: Trans. Amer. Math. Soc. 326 (1991), 101-126
MSC: Primary 58F14; Secondary 58F36
MathSciNet review: 1049864
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The first chapter deals with singularities occurring in quadratic planar vector fields. We make distinction between singularities which as a general system are of finite codimension and singularities which are of infinite codimension in the sense that they are nonisolated, or Hamiltonian, or integrable, or that they have an axis of symmetry after a linear coordinate change or that they can be approximated by centers. In the second chapter we provide quadratic models for all the known versal $ k$-parameter unfoldings with $ k = 1,2,3$, except for the nilpotent focus which cannot occur as a quadratic system. We finally show that a certain type of elliptic points of codimension $ 4$ does not have a quadratic versal unfolding.

References [Enhancements On Off] (What's this?)

  • [A.R.] Ralph Abraham and Joel Robbin, Transversal mappings and flows, An appendix by Al Kelley, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0240836
  • [B] N. N. Bautin, On the number of limit cycles appearing with variation of the coefficients from an equilibrium state of the type of a focus or a center, Mat. Sbornik N.S. 30(72) (1952), 181–196 (Russian). MR 0045893
  • [Br] Henk Broer, Formal normal form theorems for vector fields and some consequences for bifurcations in the volume preserving case, Dynamical systems and turbulence, Warwick 1980 (Coventry, 1979/1980), Lecture Notes in Math., vol. 898, Springer, Berlin-New York, 1981, pp. 54–74. MR 654883
  • [C] W. A. Coppel, A survey of quadratic systems, J. Differential Equations 2 (1966), 293–304. MR 0196182
  • [D1] Freddy Dumortier, Singularities of vector fields on the plane, J. Differential Equations 23 (1977), no. 1, 53–106. MR 0650816
  • [D2] -, Singularities of vector fields, Monogr. Mat. 32, IMPA, Rio de Janeiro, 1978.
  • [DRS1] F. Dumortier, R. Roussarie, and J. Sotomayor, Generic 3-parameter families of vector fields on the plane, unfolding a singularity with nilpotent linear part. The cusp case of codimension 3, Ergodic Theory Dynam. Systems 7 (1987), no. 3, 375–413. MR 912375, 10.1017/S0143385700004119
  • [DRS2] F. Dumortier, R. Roussarie, and J. Sotomayor, Generic $ 3$-parameter families of planar vector fields, unfoldings of saddle, focus and elliptic singularities with nilpotent linear parts, Lecture Notes in Math., Springer-Verlag (to appear).
  • [G.H.] John Guckenheimer and Philip Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Mathematical Sciences, vol. 42, Springer-Verlag, New York, 1983. MR 709768
  • [R] Christiane Rousseau, Example of a quadratic system with two cycles appearing in a homoclinic loop bifurcation, J. Differential Equations 66 (1987), no. 1, 140–150. MR 871575, 10.1016/0022-0396(87)90044-1
  • [R.A.] Richard H. Rand and Dieter Armbruster, Perturbation methods, bifurcation theory and computer algebra, Applied Mathematical Sciences, vol. 65, Springer-Verlag, New York, 1987. MR 911274
  • [S] D. Schlomiuk, Personal Communication.
  • [T1] Floris Takens, Singularities of vector fields, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 47–100. MR 0339292
  • [T2] Floris Takens, Unfoldings of certain singularities of vectorfields: generalized Hopf bifurcations, J. Differential Equations 14 (1973), 476–493. MR 0339264
  • [Y] Yan Qian Ye, Sui Lin Cai, Lan Sun Chen, Ke Cheng Huang, Ding Jun Luo, Zhi En Ma, Er Nian Wang, Ming Shu Wang, and Xin An Yang, Theory of limit cycles, 2nd ed., Translations of Mathematical Monographs, vol. 66, American Mathematical Society, Providence, RI, 1986. Translated from the Chinese by Chi Y. Lo. MR 854278

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F14, 58F36

Retrieve articles in all journals with MSC: 58F14, 58F36

Additional Information

Keywords: Quadratic planar vector fields, singularities, codimension, versal unfoldings, bifurcations
Article copyright: © Copyright 1991 American Mathematical Society